MAUDE Adverse Event Report: BIOSENSE WEBSTER INC TCOOL SF CARTO 3 UNI, TC, F; CARDIAC ABLATION PERCUTANEOUS CATHETER

BIOSENSE WEBSTER INC TCOOL SF CARTO 3 UNI, TC, F; CARDIAC ABLATION PERCUTANEOUS CATHETER
Model Number D131503
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Cardiac Tamponade (2226)
Date of Event 08/24/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
No device was received for analysis at the time of submission of the initial 3500a.Since the product was not returned for analysis, no product failure analysis can be conducted and no determination of possible contributing factors could be made.The device history record (dhr) for the lot number 17681795l has been reviewed and it was verified that the device was manufactured in accordance with documented specifications and procedures.Concomitant products: non-biosense webster, inc.- baylis medical transseptal needle.Non-biosense webster, inc.- baylis medical sheath.Carto 3 system, serial (b)(4).Smartablate pump.Smartablate generator.Soundstar catheter, u.S.Catalog #: 10438577.Webster catheter, u.S.Catalog #:d728260rt.Lasso navigational catheter, u.S.Catalog #: :d134301.Preface sheath, u.S.Catalog #: 301803m.(b)(4).
 
Event or Problem Description
It was reported that a (b)(6) female patient underwent an ablation procedure for atrial fibrillation with a thermocool sf nav catheter and suffered a cardiac tamponade requiring pericardiocentesis.At the end of the procedure, a pericardial effusion was confirmed via ultrasound.Pericardiocentesis yielded 1000 ml.Patient was reported to be in stable condition.Patient required one additional day of hospitalization for monitoring as a result of the adverse event.Patient fully recovered with no residual effects.Lab results: prothrombin time (pt) 14.2, international normalized ratio (inr) 1.2, hemoglobin (hgb) 14.3, hematocrit (hct) 42.It was noted that the adverse event occurred during ablation phase.There were no patient factors cited that may have contributed to the adverse event.Physicians opinion regarding the cause of the adverse event is that it was procedure-related.Transseptal puncture was performed with a baylis medical transseptal needle and baylis sheath.Generator was set on power control mode with power cut-off of 40 watts and temperature cut-off of 40 degrees celsius.There is no further information regarding generator parameters, generator settings, overall ablation time at the site of injury, or last ablation cycle time at the site of injury.Power was not titrated.Irrigated catheter flow was set on 15 ml/min, as ablation was being performed at greater than 30 watts.Patient received anticoagulant (heparin) during the procedure with activated clotting time (act) maintained between 300-350 seconds.There were no errors reported on any bwi equipment during the procedure.Since this adverse event required medical or surgical intervention to preclude permanent impairment of a body function or permanent damage to a body structure, it is to be considered serious and mdr reportable.
 
Additional Manufacturer Narrative
The bwi failure analysis lab received the device for evaluation on 10/16/2017.The analysis has begun but is not completed at this time.When the investigational analysis has been completed, a supplemental 3500a report will be submitted.(b)(4).
 
Additional Manufacturer Narrative
Additional information received on september 29, 2017 stating that the product was discarded accidentally.Therefore, no product failure analysis can be conducted and device malfunction cannot be confirmed.Manufacturer's ref.No: (b)(4).
 
Additional Manufacturer Narrative
Investigation summary: it was reported that a (b)(6) year-old female patient underwent an ablation procedure for atrial fibrillation with a thermocool sf nav catheter and suffered a cardiac tamponade requiring pericardiocentesis.At the end of the procedure, a pericardial effusion was confirmed via ultrasound.Pericardiocentesis yielded 1000 ml.Patient was reported to be in stable condition.Patient required one additional day of hospitalization for monitoring as a result of the adverse event.Patient fully recovered with no residual effects.The returned device was visually inspected and it was found in normal conditions.Then, per the event, the catheter was tested for electrical performance, temperature response and generator test and it was found within specifications.A deflection test was performed and the catheter passed.Then, an irrigation test was performed and the catheter passed, no occlusion was observed.Finally, the catheter was evaluated for eeprom, carto 3 and sensor functionality.Eeprom data demonstrates the catheter was properly calibrated during manufacturing.The catheter was recognized by the carto 3 system and the catheter was properly visualized.However, the alert 402 was displayed.The device history record (dhr) was reviewed and no anomalies were found related to this complaint.In addition, the dhr review verifies that the device was manufactured in accordance with documented specification and procedures.The customer complaint cannot be confirmed.However, during the test, it failed the carto 3 but this issue is not related to the adverse event.The root cause of the alert 402 cannot be determined.However, an internal corrective action has been opened to prevent this issue.Also, the root cause of the cardiac tamponade remains unknown.The instructions for use (ifu) states that careful catheter manipulation must be performed in order to avoid cardiac damage, perforation or tamponade.Manufacturer's ref.No: (b)(4).

Brand Name
TCOOL SF CARTO 3 UNI, TC, F
Common Device Name
CARDIAC ABLATION PERCUTANEOUS CATHETER
Manufacturer (Section D)
BIOSENSE WEBSTER INC
33 technology drive
irvine CA 91765
MDR Report Key6883028
Report Number9673241-2017-01080
Device Sequence Number505664
Product Code LPB
UDI-Device Identifier10846835009293
UDI-Public(01)10846835009293(11)170605(17)200531(10)17681795L
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
P030031/S034
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 08/23/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date05/31/2020
Device Model NumberD131503
Device Catalogue NumberD131503
Device Lot Number17681795L
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/16/2017
Initial Date Received by Manufacturer 08/23/2017
Supplement Date Received by Manufacturer08/23/2017
08/23/2017
08/23/2017
Initial Report FDA Received Date09/21/2017
Supplement Report FDA Received Date10/10/2017
10/26/2017
12/15/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Life Threatening; Required Intervention;
Patient Age61 YR
Patient Weight61